Alert archive / Minnesota / Flash Flood Warnings in 1998

Flash Flood Warning 12, NWS La Crosse, WI

June 27, 1998Wabasha County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jun 27, 1998, 6:00 AM CDT for Wabasha County, Minnesota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 6:00 AM CDT (11:00 UTC)
Expired
Jun 27, 1998, 3:00 PM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
3.0
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 271056
FFWLSE
MNC157-272000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLOOD WARNING FOR...
  WABASHA COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 300 PM CDT

* AT 545 AM CDT...WATER LEVELS CONTINUED RISE ON THE ZUMBRO RIVER IN
  WABASHA COUTNY...WITH EVACUATIONS BECOMING NECESSARY NEAR THE CITY OF
  ZUMBRO FALLS.

* RUNOFF FROM VERY HEAVY RAINS DURING THE OVERNIGHT HOURS CONTINUES TO
  POUR INTO THE MAIN RIVER CHANNELS EARLY THIS MORNING...WITH WATER
  LEVELS RISING RAPIDLY IN SOME STRETCHES OF THE LARGER RIVERS.

BE PREPARED TO MOVE TO HIGHER GROUND IF RAPIDLY RIS2ING WATER IS
OBSERVED.  HEED ALL EVACUATION ORDERS...YOUR LIFE MAY DEPEND ON IT.

RRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:20 PM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 8:20 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT FRI JUN 26 1998

FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER
POTENTIAL.

SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST
CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN.

COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY
AND STORM PREDICTION CENTER.

THOMPSON

In the hours before

Special weather statement, Jun 27, 2:41 AM CDT, 3 hours 19 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT SAT JUN 27 1998

...THE TORNADO WATCH IS NO LONGER IN EFFECT...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND
CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO
LONGER IN EFFECT.  COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE:

IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA

IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO...
TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS...
VERNON...CRAWFORD AND RICHLAND.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY
UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR
THAT COUNTY.

KING
Special weather statement, Jun 27, 2:41 AM CDT, 3 hours 19 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT SAT JUN 27 1998

...THE TORNADO WATCH IS NO LONGER IN EFFECT...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND
CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO
LONGER IN EFFECT.  COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE:

IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA

IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO...
TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS...
VERNON...CRAWFORD AND RICHLAND.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY
UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR
THAT COUNTY.

KING
Special weather statement, Jun 27, 5:00 AM CDT, 1 hour before
WIZ061-271500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR GRANT COUNTY
OF SOUTHWEST WISCONSIN...

THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND NO LONGER POSE A SEVERE
WEATHER THREAT TO GRANT COUNTY. THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED.

THOMPSON
Special weather statement, Jun 27, 5:00 AM CDT, 1 hour before
WIZ061-271500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR GRANT COUNTY
OF SOUTHWEST WISCONSIN...

THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND NO LONGER POSE A SEVERE
WEATHER THREAT TO GRANT COUNTY. THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:15 PM CDTSevere Thunderstorm WarningARXWabasha60 min
Jun 26, 10:38 PM CDTTornado WarningARXDodge, Olmsted62 min
Jun 26, 11:16 PM CDTSevere Thunderstorm WarningARXWinona74 min
Jun 26, 11:19 PM CDTSevere Thunderstorm WarningARXWabasha61 min
Jun 26, 11:27 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted63 min
Jun 26, 11:33 PM CDTFlash Flood WarningARXWabasha3 hr
Jun 27, 12:29 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted61 min
Jun 27, 12:29 AM CDTSevere Thunderstorm WarningARXFillmore, Houston61 min
Jun 27, 12:43 AM CDTFlash Flood WarningARXWinona5 hr
Jun 27, 12:43 AM CDTFlash Flood WarningARXWabasha5 hr
Jun 27, 1:01 AM CDTSevere Thunderstorm WarningARXWabasha59 min
Jun 27, 1:08 AM CDTSevere Thunderstorm WarningARXWinona62 min
Jun 27, 1:17 AM CDTSevere Thunderstorm WarningARXMower63 min
Jun 27, 1:26 AM CDTSevere Thunderstorm WarningARXOlmsted64 min
Jun 27, 1:29 AM CDTFlash Flood WarningARXOlmsted4 hr
Jun 27, 6:08 PM CDTSevere Thunderstorm WarningARXDodge, Mower67 min
Jun 27, 6:38 PM CDTTornado WarningARXMower47 min
Jun 27, 6:58 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted62 min

Nearby

Flash Flood Warnings in Minnesota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.